New Member/Seroquel wtihdrawl from 1200 mg

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

BeyondtheRainbow
New Member


Date Joined Dec 2015
Total Posts : 3
   Posted 12/25/2015 10:04 PM (GMT -7)   
Hi. I've been diagnosed with bipolar 1 for about 14 years now. I have had the unfortunate experience of being quite med resistant and have been on nearly everything with problems ranging from a scary high blood pressure on Risperdal to THE RASH on Lamictal to non-responses to over-responses to multiple lithium toxicities to you name it. I've gone through pretty much every med that is an option for me (after having extra-pyramidal syndrome for the 4th or 5th time this summer the typical APs were eliminated as I'm at high risk for more EPS and having to go off another med that is partially working and probably would work at a therapeutic dose.)

about 8 years ago I went on Seroquel (eventually XR). It has been a very valuable drug for me, working in ways none of the others have done. However I have now been in one constant episode for the last year, changing from mixed to manic to depressed (really rare for me to have a depressive episode for months wtihout it being mixed but this time I did) and currently back to severe mixed. I am left with only one real option, clozaril.

The problem is that clozaril and Seroquel interact and so I have to come off Seroquel to go on the clozaril. I was given the choice of a moderately fast decrease while increasing the clozaril slowly staying outpatient if possible or going IP and getting off Seroquel fast and onto Clozaril more quickly. This was a better option in terms of being monitored closely during the changes and they have meds IP that can help me sleep and the like (all this is complicated by my being on an MAOI so many drugs are off limits). My pdoc says that I will feel horrible for a short period and then the clozaril will start to work and I'll begin to feel better (although I know the Seroquel withdrawl sx will continue for a while probably). I'm on 1200 mg of Seroquel so I have a lot to come off of. I don't know how many days they plan to taper or when they'll start the clozaril. The goal of course is to keep me as comfortable as possible but I've been told by my pdoc to expect that I will have pretty much every symptom I've ever had while my brain chemistry is at the most messed up. Since I am probably going to go into this with my severe mixed episode I can't imagine what is going to happen.

I know my choice to come off fast isn't for everyone and I'm not really asking for feedback about that part; I'm doing it this way, knowing it will be hard but better for me than the other way. I've been through a slow taper to nothing of my AD when I started my MAOI and it was awful. This will be worse either way but IP is a better place for me to be for many reasons.

What I am asking is if anyone has come off 1200 mg before and what it was like. I've read about the physical things that can come with coming off this and so I know that doing it this way (and probably my other option since it was still a pretty rapid taper) I'm not only going to be very unstable moodwise, I'm probably going to be sick. I read somewhere over a 90% chance of nausea/vomiting and that wasn't from a super high dose.

If you've come off a high dose or a super high dose to nothing what was it like? Did you rapid taper or were you given that option? Was there anything that helped you get through it?

It's funny, I've been anxious about clozaril for months and now it seems like the easy part.

Thank you!

theHTreturns...
Elite Member


Date Joined Mar 2009
Total Posts : 20038
   Posted 12/26/2015 9:48 PM (GMT -7)   
welcome. me too everything. lamictal is working, as best as it can. I am in a depressed mixed state as well. so I hear ya. I was on 1200mg, and the wean was intense and very cruel on my poor defunct brain. it is recommend a slow wean. introduction of the new med whilst weaning, if the efficacy is allowed, then slow and steady. my wean was very prolonged, Seroquel is a very saturating drug, and alike you I too was on it for far too long as well. I will say this........it may actually hurt your head, but the wean is worth it at the end. hoping the clozaril helps you.
THE HAPPY TURTLE.

A QUOTE FROM THE HAPPY TURTLE THAT REFLECTS ME.

"COMPLEXITY IS MY WAY OF EXPRESSING MY NEEDS IN A MANNER THAT IS NEITHER DESTRUCTIVE, NOR NEGATIVE"
'

BeyondtheRainbow
New Member


Date Joined Dec 2015
Total Posts : 3
   Posted 12/26/2015 9:55 PM (GMT -7)   
I will be off or nearly off the Seroquel before starting the new drug because they have a serious interaction. So pretty much it will be a fast taper with maybe some meds to help bridge the gap and then when I'm off i I will start Clozaril. Maybe they'll start Clozaril near the end of the taper. But I think the taper will be maybe 5 days, something like that. It's not ideal but there is no idea way to get off Seroquel and on Clozail and we've tried everything possible to avoid doing this so it is what it is.

Did you have a lot of physical symptoms or just mental? How long was your taper?

theHTreturns...
Elite Member


Date Joined Mar 2009
Total Posts : 20038
   Posted 12/27/2015 12:26 AM (GMT -7)   
both. remember we are all different and react differently and have different brain chemistry. I shook like crazy, my head ached, was in a blur of ache and disorientation. good move at the end of the cycle and bridging meds. I went without any bridging, obviously under the care of my psychiatrist, hmm, must see if he is still seeing me? follow your doc's advice. I feel that 5 days from a wean of 1200mg of Seroquel used at a prolonged rate is very cruel in my book. hoping the bridging meds are fast acting. just my 2 cents worth. many healing thoughts.
THE HAPPY TURTLE.

A QUOTE FROM THE HAPPY TURTLE THAT REFLECTS ME.

"COMPLEXITY IS MY WAY OF EXPRESSING MY NEEDS IN A MANNER THAT IS NEITHER DESTRUCTIVE, NOR NEGATIVE"
'

BeyondtheRainbow
New Member


Date Joined Dec 2015
Total Posts : 3
   Posted 12/27/2015 12:34 AM (GMT -7)   
Everyone involved knows that it would be better to taper off over several months. But I can't be IP for that long and when my dose goes down I rapidly need hospitalization. If I tried weaning the Seroquel on the schedule my pdoc mentioned it would still be faster than normal but I'd have a little clozaril started fairly soon into it. But I wouldn't be near therapeutic levels of Clozaril when my Seroquel level got too low and I'd just wind up IP anyway. I know what it was like to come down 300 mg this summer so I have an idea what will happen. I made a conscious decision and I trust my pdoc; at first she ws thinking at home slowly would be ok and then she thought more and thought being IP where they can monitor my heart (and give me Clozaril as soon as possible) is better. And as I said the hospital has drugs that I can't have at home so they can manage the effects better.

Not ideal at all but nothing in my psychiatric life has been.

theHTreturns...
Elite Member


Date Joined Mar 2009
Total Posts : 20038
   Posted 12/27/2015 1:02 AM (GMT -7)   
you got it under control. keep strong.
THE HAPPY TURTLE.

A QUOTE FROM THE HAPPY TURTLE THAT REFLECTS ME.

"COMPLEXITY IS MY WAY OF EXPRESSING MY NEEDS IN A MANNER THAT IS NEITHER DESTRUCTIVE, NOR NEGATIVE"
'

UserANONYMOUS
Forum Moderator


Date Joined May 2011
Total Posts : 4421
   Posted 12/28/2015 12:15 PM (GMT -7)   
Hello BeyondtheRainbow,

Welcome to the forum :-)!

I haven't used those meds so I'm sorry I cannot be of much help. But I read your post and just wanted to welcome you and let you know that we are here for you. Be sure to work with your doc closely when weaning off the meds.

Take Care
UA
Moderator - Bipolar

Depression, Borderline Personality Disorder.
Chronic Pain - Cervical Kyphosis, Cervical Spondylosis, Thoracic Scoliosis.

theHTreturns...
Elite Member


Date Joined Mar 2009
Total Posts : 20038
   Posted 12/29/2015 3:42 AM (GMT -7)   
may just need a back up plan if the introduction of the new med is not conducive. you got it. just trying to help if I can. been on and off the med merry go round-and all in between. healing thoughts.
THE HAPPY TURTLE.

A QUOTE FROM THE HAPPY TURTLE THAT REFLECTS ME.

"COMPLEXITY IS MY WAY OF EXPRESSING MY NEEDS IN A MANNER THAT IS NEITHER DESTRUCTIVE, NOR NEGATIVE"
'
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 11, 2017 10:06 AM (GMT -7)
There are a total of 2,903,986 posts in 318,704 threads.
View Active Threads


Who's Online
This forum has 158115 registered members. Please welcome our newest member, GerryBC.
362 Guest(s), 9 Registered Member(s) are currently online.  Details
alephnull, PeteZa, john4803, Ides, Girlie, Skypilot56, PA_grandma, Adventureuc, Tall Allen